Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 324, NWS Dodge City, KS

September 3, 1999Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 3, 1999, 3:17 PM CDT for Clark County, Meade County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1999, 3:17 PM CDT (20:17 UTC)
Expired
Sep 3, 1999, 4:05 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Clark County, KS, Meade County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 032018 RRA
SVRDDC
KSC025-119-032105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT FRI SEP 3 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLARK COUNTY IN SOUTHWESTERN KANSAS
  EASTERN MEADE COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 405 PM CDT

* AT 314 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES SOUTHWEST OF MINNEOLA OR 6 MILES SOUTHEAST
  OF FOWLER MOVING NORTHEAST AT 10 MPH.

* * SOME LOCATIONS AFFECTED
      RURAL RESIDENTS OF WESTERN CLARK AND EASTERN MEADE COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXrCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$
RB/SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:51 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 3, 2:51 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
251 PM CDT FRI SEP 3 1999

PROGRESSIVE UPPER WAVE OVER IDAHO CONTINUES TO MOVE EAST THIS
AFTERNOON PER THE WATER VAPOR LOOP. TO ITS SOUTHEAST...SEVERAL UPPER
VORT LOBES ARE MOVING THROUGH THE SW FLOW ALOFT. MID-LEVEL
CONVECTION HAS BEEN GOING TODAY OVER THE SW COUNTIES INTO THE SOUTHERN
TEXAS PANHANDLE. HIGHER THTE AIR IS IN PLACE FROM CENTRAL KANSAS TO
NORTHERN TEXAS. AS STORMS PROPAGATE EAST...THEY SHOULD CONTINUE TO
INGEST THIS AIR. WITH THIS IN MIND...WILL GRADIENT POPS FOR TONIGHT
FROM LOW TO HIGHER WEST TO EAST. HOWEVER...MAIN SHOW FOR TONIGHT
COULD VERY WELL OCCUR ALONG INTERSECTION OF LOW-LEVEL MOIST TONGUE
AND THE COLD FRONT OVER CENTRAL NEBRASKA.

MAIN QUESTION FOR THIS CYCLE...AS HAS BEEN THE CASE THE LAST SEVERAL
DAYS IS WHEN WILL FRONT PUSH THROUGH. MODELS ARE IN SIMILAR
AGREEMENT TODAY CONCERNING THE PROGGED POSITION OF THE IDAHO UPPER
LOW. CURRENT THINKING IS THAT STORMS MAY GO ALONG FRONT LATE
TOMORROW AFTERNOON INTO THE EVENING HOURS. A COMBINATION OF
THUNDERSTORM OUTFLOW AND THE UPPER WAVE WILL HELP TO PUSH THE COLD
FRONT THROUGH THE CWA SATURDAY NIGHT/SUNDAY MORNING.
THEREFORE...WILL CARRY CHC POPS TO ACCOUNT FOR THIS FOR SATURDAY AND
SATURDAY NIGHT.

A LOW CLOUD DECK HAS BEEN NOTED BEHIND THE FRONT FOR THE LAST COUPLE
OF DAYS. THIS DECK WILL CONTINUE ITS SOUTHWARD MOVEMENT OVER THE
WEEKEND. SO...WILL MENTION MOSTLY CLOUDY FOR SUNDAY. SUNDAY'S TEMPS
WILL BE TRICKY.  FWC IS GIVING ME 80S TO LOWER 90S AND THE FAN IS
GIVING ME 70S. ALSO...AS OF 19Z...CURRENT TEMPS UNDER THE LOW
OVERCAST ARE ONLY IN THE 50S IN THE DAKOTAS. UPSHOT HERE IS THAT I
WILL LEAN HEAVILY IN THE FAN DIRECTION...HOWEVER...IF WE SEE MORE
SUN THAN CLOUD SUNDAY...HIGHS WILL BE CLOSER TO FWC VALUES.

EXTENDED DISCUSSION...
EXTENDED MODELS INITIALLY IN REASONABLE AGREEMENT WITH SFC HIGH
BUILDING INTO WESTERN KANSAS THROUGH 12Z MONDAY. WITH AN EASTERLY
UPSLOPE FLOW DEVELOPING COMBINED WITH A WEAK VORT LOBE MOVING EAST
ACROSS THE NORTHERN PLAINS AT THIS TIME, APPEARS CURRENT EXTENDED
WITH MENTION OF CHC TO SLT CHC FOR TS THROUGH LABOR DAY SEEMS
REASONABLE. SUGGESTIONS OF A MORE ZONAL FLOW DEVELOPING MIDWEEK.
TEMPS SHOULD GRADUALLY WARM THROUGH MID WEEK TO SLIGHTLY ABOVE
SEASONAL READING. BELIEVE MID 80S TO LOWER 90S WILL COVER THE
WARMING TEMPS. CONFIDENCE IS LOW FOR FRIDAY AS 500 MB HTS RISE AS
RIDGE BEGIN TO BUILD INTO THE CNTRL PLAINS. WITH SFC BOUNDARY NEAR
AREA LATE IN THE WEEK WILL INTRODUCE SLT CHC AGAIN FOR FRIDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 067/088 060/075t 052 323
GCK 066/088 059/074 050 323
EHA 066/089 061/074 050 200
LBL 067/089 061/077 053 323
HYS 068/086 059/069 050 333
P28 071/090 064/079 058 534

.DDC...NONE.

MCCAMMON/RB

In the hours before

Special weather statement, Sep 3, 10:10 AM CDT, 5 hours 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 AM CDT FRI SEP 3 1999

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE TROUGH ALONG THE KANSAS/COLORADO BORDER WILL DEVELOP
THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE ENTERS THE AREA.
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NORTHWEST OF A SCOTT
CITY TO ELKHART LINE.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN
THIS AREA WITH THE PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS
DURING THE LATE AFTERNOON AND EARLY EVENING. THE LIKELIHOOD OF
SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS MAY DEVELOP TONIGHT ACROSS THE REGION AS A COLD FRONT
PUSHES IN FROM THE NORTHWEST.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Special weather statement, Sep 3, 10:10 AM CDT, 5 hours 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1010 AM CDT FRI SEP 3 1999

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

A LOW PRESSURE TROUGH ALONG THE KANSAS/COLORADO BORDER WILL DEVELOP
THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE ENTERS THE AREA.
SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NORTHWEST OF A SCOTT
CITY TO ELKHART LINE.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN
THIS AREA WITH THE PRIMARY THREATS BEING LARGE HAIL AND STRONG WINDS
DURING THE LATE AFTERNOON AND EARLY EVENING. THE LIKELIHOOD OF
SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

THUNDERSTORMS MAY DEVELOP TONIGHT ACROSS THE REGION AS A COLD FRONT
PUSHES IN FROM THE NORTHWEST.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Special weather statement, Sep 3, 3:10 PM CDT, 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT FRI SEP 3 1999

...STORM SPOTTERS MAY BE NEEDED ALONG AND TO THE EAST OF A DIGHTON
TO CIMARRON TO MEADE LINE LATE THIS AFTERNOON AND EARLY THIS
EVENING...

AT 310 PM...THUNDERSTORMS CONTINUED TO FORM ALONG A DIGHTON TO MEADE
LINE. THE THUNDERSTORMS WILL MOVE NORTHEAST AND ENCOUNTER WARM AND
MOIST AIR THE REST OF THIS AFTERNOON. AS A RESULT...THE
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREATS FROM THE
THUNDERSTORMS WILL BE GUSTY WINDS AND LARGE HAIL. THE THUNDERSTORMS
SHOULD DIMINISH A>FTER SUNSET.

ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON
Special weather statement, Sep 3, 3:10 PM CDT, 7 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-040600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT FRI SEP 3 1999

...STORM SPOTTERS MAY BE NEEDED ALONG AND TO THE EAST OF A DIGHTON
TO CIMARRON TO MEADE LINE LATE THIS AFTERNOON AND EARLY THIS
EVENING...

AT 310 PM...THUNDERSTORMS CONTINUED TO FORM ALONG A DIGHTON TO MEADE
LINE. THE THUNDERSTORMS WILL MOVE NORTHEAST AND ENCOUNTER WARM AND
MOIST AIR THE REST OF THIS AFTERNOON. AS A RESULT...THE
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREATS FROM THE
THUNDERSTORMS WILL BE GUSTY WINDS AND LARGE HAIL. THE THUNDERSTORMS
SHOULD DIMINISH A>FTER SUNSET.

ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

MCCAMMON

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.